Thunderstorm Wind, Tazewell
- When
- January 30, 1:30 AM EST
- Where
- Tazewell County, Claypool Hill
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 37.070, -81.770
A thunderstorm over Tazewell County increased to severe levels and produced damaging winds in the Claypool Hill area. A tree was blown down and had to be removed from a road.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A thunderstorm over Tazewell County increased to severe levels and produced damaging winds in the Claypool Hill area. A tree was blown down and had to be removed from a road.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jan 30, 12:15 AM EST, 1 hour 15 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1215 AM EST WED JAN 30 2008
.SYNOPSIS...
LOW PRESSURE OVER THE OHIO VALLEY WILL SWING A STRONG COLD FRONT
THROUGH THE AREA TONIGHT WITH HIGH WINDS. HIGH PRESSURE WILL
ARRIVE WEDNESDAY AFTERNOON...MOVING NORTHEAST INTO NEW ENGLAND
THURSDAY. ANOTHER STORM SYSTEM ARRIVES THURSDAY NIGHT INTO FRIDAY.
&&
.NEAR TERM /THROUGH TODAY/...
FORECAST IS STILL ON TRACK FOR LATE NIGHT FRONTAL PASSAGE.
ANTICIPATE PERIODS OF SHOWERS UNTIL FROPA WITH POTENTIAL BURST OF
RW+ WITH ACTUAL FRONTAL PASSAGE. AT 03 UTC...FRONT AND LINE OF
THUNDERSTORMS WAS ALONG A COLUMBUS OH - LONDON KY LINE. SOME
LIGHTNING ACTIVITY EVIDENT ALONG FRONT...BUT THINK ACTIVITY WILL
WEAKEN AS IT ENCOUNTERS THE HIGHER TERRAIN...INSTABILITY BECOMING
TOO MARGINAL TO MENTION IN THE FCST. IN SPITE OF WEAKENING...BAND
OF RW+ LIKELY TO RESULT IN MIX DOWN OF HIGHER MOMENTUM AIR ALOFT
FOR SOME LATE NIGHT HIGH WIND GUSTS. PRESSURE RISES AND INCREASED
SUBSIDENCE BEHIND THE FRONT WILL THEN AID CONTINUATION OF MIXING
INTO THE DAY WEDNESDAY...6 HOUR PRESSURE RISES QUITE IMPRESSIVE
WITH RISES OF 12-15 MB. WIND ADVISORY TO HIGH WIND WARNING GUSTS
ARE ANTICIPATED TO AREAS FROM THE FOOTHILLS WEST.
THE ENTIRE CWA SHOULD SEE MEASUREBLE RAINFALL OVERNIGHT BUT
AMOUNTS WILL BE LIGHT...MOSTLY LESS THAN A THIRD OF INCH...WITH
BEST QPF IN THE MOUNTAINS.
THE COLD AIR WILL SWITCH ANY SHOWERS OVER THE SNOW SHOWERS LATE
TONIGHT/WEDNESDAY MORNING...BUT WITH FAST MOVING SYSTEM...MOISTURE
BECOMES SHALLOW VERY FAST...SO NOT EXPECTING MUCH ACCUMULATION.
PRECIP SHOULD OVER BY MID MORNING WEDNESDAY WITH SUNSHINE
RETURNING BY AFTERNOON. WINDS SUBSIDE WEDNESDAY AFTERNOON AS WELL.
&&
.SHORT TERM /TONIGHT THROUGH 6 PM THURSDAY/...
WITH AMPLIFIED PATTERN...GOING WITH A SLOWER SOLUTION TO THE NEXT
STORM SYSTEM TO AFFECT US IN THE LONG TERM PERIOD. THIS PERIOD
WILL SEE HIGH PRESSURE OVERHEAD OR NORTH OF THE REGION WEDNESDAY
NIGHT...RETREATING NORTHEAST OFF THE MID-ATLANTIC/NEW ENGLAND
COAST BY THURSDAY AFTERNOON. AIRMASS WILL BE DRY AND MOISTURE WILL
INCREASE IN THE MID/HIGH LVLS FROM THE SOUTHWEST THU AFTERNOON.
NOT REALLY EXPECTING ANY PRECIP ARRIVING UNTIL THU EVENING. THE
WEDGE WILL BE IN PLACE THURSDAY...BUT TEMPS TRICKY AS LACK OF
LOWER CLOUD COVER WILL OFFSET SOMEWHAT THE EFFECT OF THE WEDGE.
LEANED CLOSE OR WARMER THAN MET MOS.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
HIGH PRESSURE WILL BE OVER THE NORTHEAST COAST AND WEDGING DOWN
INTO THE SOUTHERN APPALACHIANS THURSDAY NIGHT THROUGH FRIDAY
MORNING. AT THE SAME TIME A VERY IMPRESSIVE SYSTEM CLOSES OFF IN
THE SOUTHERN PLAINS/MS VLY. THERE WILL BE A LARGE PRECIPITATION
SHIELD THAT MOVES FROM SOUTHWEST TO NORTHEAST THU NIGHT. AIRMASS
SHOULD MOISTEN UP FAIRLY QUICK WITH MOST IF NOT ALL THE FORECAST
AREA RECEIVING PRECIP AFTER MIDNIGHT THU NIGHT. TEMPS AT THE SFC
WILL BE DROPPING BELOW FREEZING IN THE WEDGE AREA AS COOL EASTERLY
FLOW AND EVAP COOLING FROM PRECIP HELP DROP TEMPS. POTENTIAL
EXISTS FOR AT LEAST ADVISORY LEVEL ICING ACROSS PORTIONS OF THE
NEW RIVER VALLEY...AND BLUE RIDGE INTO THE HIGHLANDS AND
GREENBRIER VALLEY. TIMING OF LOWER CLOUDS THURSDAY EVENING WILL
MAKE A DIFFERENCE IN HOW COLD IT CAN GET. THIS SYSTEM LOOKS TO
EITHER PRODUCE RAIN/FREEZING RAIN. BY FRIDAY MORNING...THE WEDGE
WILL BEGIN ERODING FROM THE SOUTHWEST...AND BY MIDDAY FRIDAY SFC
LOW WILL BE OCCLUDING FROM OH VLY EAST ACROSS THE MID ATLANTIC AS
FRONT RACES ACROSS. PRECIP WILL SWITCH TO RAIN SHOWERS IN THE
AFTERNOON AHEAD OF THE STRONG UPPER LOW WITH SNOW SHOWERS MIXING
IN ACROSS THE NW MTNS.
FRIDAY NIGHT THROUGH MONDAY LOOK DRY WITH CLIPPER PUSHING ACROSS
SUNDAY MORNING WITH INCREASED CLOUDS. NEXT FRONT LOOKS TO AFFECT
US BY LATE MON NIGHT-TUESDAY WITH MAINLY RAIN SHOWERS.
&&
.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
IMAGE OF SURFACE DEW POINTS ALONG THE EAST COAST SHOWING A SMALL
POCKET OF RELATIVELY DRY AIR OVER THE AREA. MODELS ALSO SHOWING LOW
LEVEL JET TO SPLIT AROUND THIS DRY POCKET. THEREFORE...AS THE SQUALL
LINE TRACKS EAST...IT WILL WEAKEN WITH BULK OF HEAVY RAIN MOVING
NORTH INTO TO PA AND SOUTH INTO THE CAROLINAS. DESPITE THE SOME WHAT
WEAK ACTION OVER THE AREA...SOME STRONG GUSTS AND MODERATE RAIN MAY
ACCOMPANY CONVECTIVE SHOWER REDUCING VISIBILITIES TO
MVFR/IFR...ESPECIALLY SE WV (BLF/LWB). LOW LEVEL WIND SHEAR COULD ALSO
BE A PROBLEM AS STRONG SSW LOW LEVEL JET AHEAD OF THE COLD FRONT
WILL TURN TO THE WEST VERY QUICKLY. THE STRONGEST DIRECTIONAL WIND
SHEAR LOOKS TO OCCUR BETWEEN 06Z-10Z WEDNESDAY WHICH COINCIDES WITH
HIGHEST RAIN THREAT. ONCE THE FRONT PASSES THROUGH THE REGION...STRONG
PRESSURE RISES AND COLD AIR ADVECTION WILL BRING STRONG AND GUSTY
WESTERLY WINDS TO THE AREA BETWEEN 10Z-18Z WEDNESDAY. THE WINDS WILL
BEGIN TO RELAX WEDNESDAY AFTERNOON AND EVENING AS HIGH PRESSURE
BUILD INTO THE AREA. WITH SUCH A DRY AIR MASS MOVING INTO THE REGION
WEDNESDAY NIGHT...DO NOT THINK SATURATED GROUND WILL BRING ANY FOG
INTO THE AREA. THEREFORE...VFR CONDITION ARE EXPECTED WEDNESDAY AND
INTO THURSDAY.
THE NEXT ORGANIZED WEATHER SYSTEM FOR THE FORECAST AREA WILL BE ON
THURSDAY NIGHT INTO FRIDAY MORNING. PRECIPITATION WILL OVERSPREAD
THE AREA THU NIGHT...AND THERE IS A CHANCE FOR FREEZING RAIN AT MOST
TAF SITES...BUT PARTICULARLY LWB...ROA AND LYH. LINGERING RAIN/SNOW
SHOWERS ARE POSSIBLE FRIDAY AFTERNOON AND FRIDAY NIGHT IN THE
FAVORED UPSLOPE AREAS IN WEST VIRGINIA.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WIND ADVISORY UNTIL NOON EST TODAY FOR VAZ007-009>014-016>019-
022>024-032>035.
HIGH WIND WARNING UNTIL NOON EST TODAY FOR VAZ015-020.
NC...WIND ADVISORY UNTIL NOON EST TODAY FOR NCZ003-019.
HIGH WIND WARNING UNTIL NOON EST TODAY FOR NCZ001-002-018.
WV...WIND ADVISORY UNTIL NOON EST TODAY FOR WVZ042>045.
&&
SYNOPSIS...AMS/WP
NEAR TERM...PM
SHORT TERM...WP
LONG TERM...AMS/WP
AVIATION...RCSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 356 PM EST TUE JAN 29 2008 NCZ001-002-018-VAZ015-020-302100- ASHE-ALLEGHANY NC-WATAUGA-GRAYSON-BATH- 356 PM EST TUE JAN 29 2008 ...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 12 PM EST WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HIGH WIND WARNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HIGH WIND WARNING. A LARGE LOW PRESSURE SYSTEM MOVING THROUGH THE TENNESSEE VALLEY WILL BRING A CHANCE OF FREEZING RAIN LATE THURSDAY NIGHT AND EARLY FRIDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ003-019-VAZ007-009>014-016>019-022>024-032>035-WVZ042>045-302100- SURRY-WILKES-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-MERCER-SUMMERS-MONROE-GREENBRIER- 356 PM EST TUE JAN 29 2008 ...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 12 PM EST WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. A LARGE LOW PRESSURE SYSTEM MOVING THROUGH THE TENNESSEE VALLEY WILL BRING A CHANCE OF FREEZING RAIN LATE THURSDAY NIGHT AND EARLY FRIDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ043>047-058-059-302100- HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 356 PM EST TUE JAN 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A LARGE LOW PRESSURE SYSTEM MOVING THROUGH THE TENNESSEE VALLEY WILL BRING A CHANCE OF FREEZING RAIN LATE THURSDAY NIGHT AND EARLY FRIDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ004>006-020-302100- STOKES-ROCKINGHAM-CASWELL-YADKIN- 356 PM EST TUE JAN 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA AND NORTHWEST NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1054 PM EST TUE JAN 29 2008 NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>045- 300600- ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES- WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA- BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD- AMHERST-MERCER-SUMMERS-MONROE-GREENBRIER- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON... BOONE...WILKESBORO...TAZEWELL...MARION...BLAND...PEARISBURG... WYTHEVILLE...PULASKI...RADFORD...BLACKSBURG...INDEPENDENCE... GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...HOT SPRINGS... SALEM...FINCASTLE...LEXINGTON...STUART...ROCKY MOUNT...BEDFORD... AMHERST...BLUEFIELD...HINTON...UNION...LEWISBURG 1054 PM EST TUE JAN 29 2008 ...STRONG GUSTY WINDS DEVELOPING OVERNIGHT... A FAST MOVING COLD FRONT WILL CROSS THE MOUNTAINS OVERNIGHT. STRONG WINDS ARE EXPECTED WITH THE FRONTAL PASSAGE...GUSTS OF BETWEEN 40 AND 60 MPH. THESE STRONGER WINDS ARE EXPECTED TO DEVELOP IN FAR WESTERN VIRGINIA AROUND MIDNIGHT...SPREADING INTO THE COMMUNITIES OF BLUEFIELD WEST VIRGINIA...TAZEWELL AND GALAX VIRGINIA...BOONE AND WEST JEFFERSON NORTH CAROLINA...BETWEEN MIDNIGHT AND 2:00 AM. AFTER 2:00 AM...THE HIGH WINDS WILL DEVELOP IN THE HIGHLANDS OF VIRGINIA...THE NEW RIVER VALLEY INCLUDING BLACKSBURG AND PULASKI...AND INTO THE NORTH CAROLINA FOOTHILLS. AROUND 4:00 AM...THE FRONT WILL MOVE FARTHER EAST...AND PUSH HIGH WINDS INTO THE ROANOKE AND SOUTHERN SHENANDOAH VALLEYS...AND INTO THE FOOTHILL COUNTIES ALONG THE BLUE RIDGE PARKWAY.
The Roanoke radar (KFCX), 133 km away, was scanning. The volume nearest the first event began at 06:29 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, January 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 73613.